September 15, 2011 § 3 Comments
A few days ago I came to a profound discovery. I can no longer taste carbonated beverages. Perhaps I would have noticed this sooner, but I don’t drink soda on an every day basis and it happened to be a random situation that I was ordering one in the first place. You see, I also don’t drink alcoholic beverages. So, when we go out with friends, in lieu of a beer, I will indulge in a sugary, fizzy soda as a treat. Apparently, not any more.
I blamed the CO2 at the restaurant for being out and drank my flat, sugary drink without complaint and even had a refill, not noticing a difference in the [lack of] carbonation. Lame. I was hopeful for the tingly bubbles that excites and thrills accompanying soda enjoyment.
What brought about this sudden flatness in my life? I have just exceeded my first week of tritrating a new medication. What does that mean? It means I am starting at a very low dosage and working my way up to a much higher one. What medication? Topamax.
I am super excited about this medication, despite the fact that soda is no longer appealing to me. I am I am still going to attempt my favorite, Jamaicaian gingerale, as I am hopeful that the fierce bite of that might penetrate the effects of the drug.
Most epileptic medication causes horrific weight gain as I have experienced in the past and Topamax has seemed to immediately curbed any sense of craving to graze or snack out of boredom, which is fantastic. There are also many, many accounts of significant weight loss, which I am not counting on, but could be a pretty neat fringe benefit.
There are no miracle drugs and side effects are always present. So far, I have experienced a few of the more common ones noted, such as paresthesia, which is a tingling kind of numbness usually in the hands or feet. In my case, it has mostly been in my face. It went away after the first couple of days, but I just increased my dosage, so I assume it will return again.
I have had some pretty outrageous mood swings. Breaking out into full blown random crying fits. I am unsure if these have been simply side effects or actual break-through seizures induced by the new medication. One type of my seizures presents itself by uncontrolled shaking sobs.
Other than that, I am just tired all the time. I am still working graveyard shift, which I know doesn’t help matters any. All I want to do when I get off work is sleep and all I want to do when I am at work is go home and sleep. I am hoping that once my body regulates to the medication that will ease up a bit. You know, that or I get a day job.
So, I am just one week into this new stuff. Decided to make a note of it. Haven’t really been keeping up the blog, so thought this was a good enough entry to revitalize my presence.